Acquired complement C1 esterase inhibitor deficiency in a patient with a rare SERPING1 variant with unknown significance

Eva Rye Rasmussen, Kasper Aanæs, Marianne Antonius Jakobsen, Anette Bygum*

*Corresponding author for this work

Research output: Contribution to journalJournal articleResearchpeer-review

Abstract

Angioedema (AE) is caused by a wide range of diseases and pharmaceuticals; it can become life-threatening when located to the airways. Patients with deficiency or malfunction of complement C1 esterase inhibitor (hereditary or acquired) experience recurrent AE due to an accumulation of the vasoactive mediator bradykinin (BK). Complement C1 inhibitor normally decreases BK production, so a reduced function hereof causes increased levels. The diagnosis of hereditary or acquired AE can be difficult due to similarities to allergic reactions (swelling, abdominal pain, rash). We describe a 35-year-old man presenting with upper-airway AE progressing rapidly and promptly required cricothyroidotomy. Complement and autoantibody screening together with sequencing of SERPING1 were performed and gave the diagnosis of acquired complement C1 esterase inhibitor deficiency. The patient is unusual to have this disease before the age of 40 years. No associated comorbidities were found. It is important to know that antiallergic medication is not effective in BK-mediated AE.

Original languageEnglish
Article numbere231122
JournalBMJ Case Reports
Volume12
Issue number9
Number of pages5
ISSN1757-790X
DOIs
Publication statusPublished - 1. Sep 2019

Fingerprint

Complement C1 Inhibitor Protein
Anti-Allergic Agents
Exanthema
Comorbidity
Hypersensitivity
Pharmaceutical Preparations

Keywords

  • dermatology
  • genetics
  • immunology

Cite this

@article{c5ff09d42d8b4d81a333fa4f3eb2d15d,
title = "Acquired complement C1 esterase inhibitor deficiency in a patient with a rare SERPING1 variant with unknown significance",
abstract = "Angioedema (AE) is caused by a wide range of diseases and pharmaceuticals; it can become life-threatening when located to the airways. Patients with deficiency or malfunction of complement C1 esterase inhibitor (hereditary or acquired) experience recurrent AE due to an accumulation of the vasoactive mediator bradykinin (BK). Complement C1 inhibitor normally decreases BK production, so a reduced function hereof causes increased levels. The diagnosis of hereditary or acquired AE can be difficult due to similarities to allergic reactions (swelling, abdominal pain, rash). We describe a 35-year-old man presenting with upper-airway AE progressing rapidly and promptly required cricothyroidotomy. Complement and autoantibody screening together with sequencing of SERPING1 were performed and gave the diagnosis of acquired complement C1 esterase inhibitor deficiency. The patient is unusual to have this disease before the age of 40 years. No associated comorbidities were found. It is important to know that antiallergic medication is not effective in BK-mediated AE.",
keywords = "dermatology, genetics, immunology",
author = "Rasmussen, {Eva Rye} and Kasper Aan{\ae}s and Jakobsen, {Marianne Antonius} and Anette Bygum",
note = "This article has been accepted for publication in BMJ Case Reports , 2019 following peer review, and the Version of Record can be accessed online at http://dx.doi.org/10.1136/bcr-2019-231122. {\circledC} Authors. Reuse of this manuscript version (excluding any databases, tables, diagrams, photographs and other images or illustrative material included where another copyright owner is identified) is permitted strictly pursuant to the terms of the Creative Commons Attribution-Non Commercial 4.0 International (CC-BY-NC 4.0) http://creativecommons.org. https://creativecommons.org/licenses/by-nc/4.0.",
year = "2019",
month = "9",
day = "1",
doi = "10.1136/bcr-2019-231122",
language = "English",
volume = "12",
journal = "B M J Case Reports",
issn = "1757-790X",
publisher = "BMJ Group",
number = "9",

}

Acquired complement C1 esterase inhibitor deficiency in a patient with a rare SERPING1 variant with unknown significance. / Rasmussen, Eva Rye; Aanæs, Kasper; Jakobsen, Marianne Antonius; Bygum, Anette.

In: BMJ Case Reports, Vol. 12, No. 9, e231122, 01.09.2019.

Research output: Contribution to journalJournal articleResearchpeer-review

TY - JOUR

T1 - Acquired complement C1 esterase inhibitor deficiency in a patient with a rare SERPING1 variant with unknown significance

AU - Rasmussen, Eva Rye

AU - Aanæs, Kasper

AU - Jakobsen, Marianne Antonius

AU - Bygum, Anette

N1 - This article has been accepted for publication in BMJ Case Reports , 2019 following peer review, and the Version of Record can be accessed online at http://dx.doi.org/10.1136/bcr-2019-231122. © Authors. Reuse of this manuscript version (excluding any databases, tables, diagrams, photographs and other images or illustrative material included where another copyright owner is identified) is permitted strictly pursuant to the terms of the Creative Commons Attribution-Non Commercial 4.0 International (CC-BY-NC 4.0) http://creativecommons.org. https://creativecommons.org/licenses/by-nc/4.0.

PY - 2019/9/1

Y1 - 2019/9/1

N2 - Angioedema (AE) is caused by a wide range of diseases and pharmaceuticals; it can become life-threatening when located to the airways. Patients with deficiency or malfunction of complement C1 esterase inhibitor (hereditary or acquired) experience recurrent AE due to an accumulation of the vasoactive mediator bradykinin (BK). Complement C1 inhibitor normally decreases BK production, so a reduced function hereof causes increased levels. The diagnosis of hereditary or acquired AE can be difficult due to similarities to allergic reactions (swelling, abdominal pain, rash). We describe a 35-year-old man presenting with upper-airway AE progressing rapidly and promptly required cricothyroidotomy. Complement and autoantibody screening together with sequencing of SERPING1 were performed and gave the diagnosis of acquired complement C1 esterase inhibitor deficiency. The patient is unusual to have this disease before the age of 40 years. No associated comorbidities were found. It is important to know that antiallergic medication is not effective in BK-mediated AE.

AB - Angioedema (AE) is caused by a wide range of diseases and pharmaceuticals; it can become life-threatening when located to the airways. Patients with deficiency or malfunction of complement C1 esterase inhibitor (hereditary or acquired) experience recurrent AE due to an accumulation of the vasoactive mediator bradykinin (BK). Complement C1 inhibitor normally decreases BK production, so a reduced function hereof causes increased levels. The diagnosis of hereditary or acquired AE can be difficult due to similarities to allergic reactions (swelling, abdominal pain, rash). We describe a 35-year-old man presenting with upper-airway AE progressing rapidly and promptly required cricothyroidotomy. Complement and autoantibody screening together with sequencing of SERPING1 were performed and gave the diagnosis of acquired complement C1 esterase inhibitor deficiency. The patient is unusual to have this disease before the age of 40 years. No associated comorbidities were found. It is important to know that antiallergic medication is not effective in BK-mediated AE.

KW - dermatology

KW - genetics

KW - immunology

U2 - 10.1136/bcr-2019-231122

DO - 10.1136/bcr-2019-231122

M3 - Journal article

VL - 12

JO - B M J Case Reports

JF - B M J Case Reports

SN - 1757-790X

IS - 9

M1 - e231122

ER -